IS DYSKINESIA PART OF PD?: Hi friends... - Parkinson's Movement

Parkinson's Movement
17,224 members17,030 posts

IS DYSKINESIA PART OF PD?

OREOLU
OREOLU

Hi friends.

Kindly help with your replies.I recently saw my Neurologist,and he wanted me to increase my dose of sinemet from 1&1/4 to two tabs 4x daily,but I am kind of reluctant most especially due to dyskinesia. My MD seem unhappy with me and told me that dyskinesia is part of PD,that once you have PD,you cannot avoid having dyskinesia. So has any pwp on this forum who has PD for 2 & 1/2 years been able to avoid any form of dykinesia? I have also read online that some pwp,using C/L does not get dyskinesia.

45 Replies
oldestnewest

Are you already experiencing dyskinesia and your MD wants to increase your Sinemet?

Could you give us more detail about your symptoms and dyskinesia?

OREOLU
OREOLU
in reply to park_bear

Yes,I have been experiencing some wearing off dyskinesia, the head bobble "No" gesture type.

park_bear
park_bear
in reply to OREOLU

Now I am confused because dyskinesia usually appears soon after taking a dose rather than upon wearing off.

It can also happen in the wearing off phase. That is usually when mine is the worst.

Oh OK. For sure dyskinesia and not tremor?

I have no tremor. It is definitely dyskinesia. I have every phase of dyskinesia.

I've had a diagnosis Pk for 8 years now. I too was having the same problem painful dyskinesia while on Sinemet after 2 years. My neurologist switched me to Rytary with Azilect and I have been fine.

ConnieD
ConnieD
in reply to mistydog1

May I ask what your dosage of Rytary is, I’ve had PD for 8 yrs and have dyskinesia whether on Sinemet or Rytary. I’ve thought about trying Rytary again and wonder if I was taking too much. I know we are all different.

Thank you

Cbgs
Cbgs
in reply to ConnieD

Hey you!

How’s things ?

ConnieD
ConnieD
in reply to Cbgs

Hey there! I was thinking of you! Not sleeping, lol How are you? We need to catch up😊

mistydog1
mistydog1
in reply to ConnieD

Hi Connie I take 25mg/145mg 4X a day

ConnieD
ConnieD
in reply to mistydog1

1 capsule each time?

OREOLU
OREOLU
in reply to mistydog1

Hi,how many capsule?

JAS9
JAS9
in reply to ConnieD

Just to add another data point to the conversation, I've taken Rytary for 4 years. I know that switching between Sinemet and Rytary can be tricky due to how Rytary spreads its release out over time and therefore where it is in your digestive tract when it does.

I switched from Rytary to Sinemet for a few months then back again, and my neuro's calculations were way off. If I did it again, I would go slowly and change half of my dose at a time. The guidelines they use are big guesses based on how it works for other people.

OREOLU
OREOLU
in reply to mistydog1

Seriously considering Rytary.

mistydog1
mistydog1
in reply to OREOLU

Hi OREOLU I take one capsule every 4 hours for a total of 4 per day 25mg/145mg

Hidden
Hidden

C/L can help you to move better, and in the end it is your decision whether you would rather move better with dyskinesias or move worse without dyskinesia...

That said, the increased dosage he is recommended may allow you to move better WITHOUT any dyskinesias... (the disease may not have progressed in you such that dyskinesias would be triggered with the new dosage)

It doesn't hurt to try it... But I encourage you to endeavor to take responsibility to find the minimum optimum dose... that balances the symptoms for YOUR best quality of life... I don't think the doctor can decide this for you... but he can provide advice on how to adjust the dosage safely...

Btw, did you decide against Rytary?

OREOLU
OREOLU
in reply to Hidden

Hi, still considering Rytary as well.MD suggested I should increase my dose of C/L first and see if the dyskinesia will disappear.He is of the opinion that dyskinesia is a symptom of PD,and it is not the drug.

Hidden
Hidden
in reply to OREOLU

I thought the most common type of dyskinesia is the "peak" variety (occurs at peaks in levodopa concentration)... and I think this will get worse if your increase your dose. Maybe he wants to see if it gets worse, so he knows it's indeed peak dyskinesia (and not "off-time" dyskinesia which I think typically manifests itself as dystonia)...

Also, I think dyskinesia is a symptom of the progression of the disease... but it is only made real through the use of levodopa... So it is a matter of perspective... His perspective, and that of most doctors, is that levodopa does not cause the progression of PD, so it could be misleading for them to say that levodopa causes dyskinesia...

OREOLU
OREOLU
in reply to Hidden

Have you ever experienced dyskinesia?

Hidden
Hidden
in reply to OREOLU

yes, in the form of my right hand involuntarily moving in a spasm-like manner, and sometimes the same thing happens in my right foot... in my case, I believe this typically occurs when I am over medicated (i.e., the peak variety)...

OREOLU
OREOLU
in reply to Hidden

Do you then have to decrease your dose for the dyskinesia to go away?

Hidden
Hidden
in reply to OREOLU

Yes, I have to decrease my dose.

That is the simple answer...

The more complicated way of putting it is I have to reduce the peak blood concentration of levodopa which is a function of the levodopa dose amount, the formulation (instantaneous vs controlled/extended release), the inter-dose interval, ....

OREOLU
OREOLU
in reply to Hidden

What is the dose of Rytary that you take,without having dyskinesia?

Hidden
Hidden
in reply to OREOLU

I presume you meant to ask JAS9 this question? (for I am not taking currently taking Rytary)

OREOLU
OREOLU
in reply to Hidden

Oh I see.I meant to ask you.How many C/L tablets are you taking,which does not give you dyskinesia?

Hidden
Hidden
in reply to OREOLU

I am not currently taking C/L IR (but rather C/L CR 200 mg tabs w/entacapone), and I have not been able to reduce my doses such that I am dyskinesia free in all 3 dose intervals (of 4 hrs), without sacrificing my ability to move well... (anyway as far as dyskinesias are concerned my dose interval #1 is great, #2 is good, and #3 is just OK)

OREOLU
OREOLU
in reply to Hidden

So, you are not completely free of dysinesia. Maybe that was exactly what my MD was trying to tell me. You cannot have one without the other,unless you opt for DBS,which is what is used to eliminate dyskinesia. Thanks for your time.Lol.

chartist
chartist
in reply to OREOLU

OREOLU,

On a related note, the following study draws a correlation between low chloride and sodium serum levels in relation to dyskinesia:

ncbi.nlm.nih.gov/pmc/articl...

Perhaps your doctor can also test your chloride and sodium levels to see if they are the reason for or contributing factors to the dyskinesia.

Art

JAS9
JAS9
in reply to OREOLU

It sounds to me like there's confusion between whether you are having PD symptoms or dyskinesia. Having experienced both, the easiest way to tell (other than timing) is the movement's strength. If it's a light fluttery movement it's PD, but if there's strength behind it it's dyskinesia. The exception to this is that PD tremor can get more forceful under stress.

I added amantadine to lessen the dyskinesia

It has helped

OREOLU
OREOLU
in reply to Cbgs

Thanks,MD does not want to add a new drug yet.

No! It is caused by Levodopa Medication. If you insist on taking levodopa then try to reduce the quantitu you take until the dyskinesia disappears. Try doing fast walking, for a very short time to begin with and build it up slowly, while you slowly reduce you levodopa.

OREOLU
OREOLU
in reply to JohnPepper

Hi John, already doing fast walking.Thanks.

JohnPepper
JohnPepper
in reply to OREOLU

How is it helping you?

Interesting. Has your neurologist recommended DBS (deep brain stimulation) surgery?

OREOLU
OREOLU
in reply to Parkiewife

Hi,Parkiewife. MD,wants me to deal with the dyskinesia,because he does not think it is severe enough for me to consider DBS.

In my case with the Sinemet was I started at a low dose . Then once the dyskinesia started my neurologist increase the dose but dyskinesia just got worse so the decision was made to switch.

OREOLU
OREOLU
in reply to mistydog1

Hi mistydod1,

what did you switch to?

It appears that in some patients, the dose of levodopa may have an effect on Dyskinesia as mentioned in this new and short abstract :

ncbi.nlm.nih.gov/pubmed/314...

Art

This new abstract suggests that dystonia and dyskinesia may have multiple commonalities in PD :

ncbi.nlm.nih.gov/pubmed/314...

Art

PDGal4
PDGal4
in reply to chartist

Thank you for all these links.

B1 (hdt) stops dyskinesia for me.

Hidden
Hidden

Interesting Stuff...

"Involuntary movements in Parkinson’s disease: not always what it seems"

n.neurology.org/content/sup...

Click on the link at "Teaching Slides - PowerPoint Presentation"

We are going to hubby's PD support group tonight. Maybe I'll get info on that. He does not have it but has kept Sinemet low...1 in AM, 1 in PM, 25/100, And a Resigiline I think....he keeps changing his mind on that. He gets sleepy during the day and has had hillucinations. I asked him the other day while watching T.V. when his hands were moving and he said he was rolling up the hose. Maybe he was half asleep. We're mid 70's and both just aren't interested in much anymore. I have Fibromyalgia and my Dr. is good on trying different meds. but his Nuerologist or MD isn't. His feet swell but Dr. didn't even note that.

Good luck. M.A. in USA

You may also like...